Heat, Prince William
- When
- June 20, 1:00 PM EST to 6:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
Heat indices were around 105 degrees at Quantico.
Strong subsidence associated with upper-level high pressure caused hot conditions on the 20th. A southerly flow around high pressure off the coast ushered in high humidity during this time.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Strong subsidence associated with upper-level high pressure caused hot conditions on the 20th. A southerly flow around high pressure off the coast ushered in high humidity during this time. The combination of the heat and humidity caused heat indices to reach 105 degrees in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 20, 9:23 AM EST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 AM EDT WED JUN 20 2012
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN TO OUR SOUTH THROUGH THURSDAY WHILE AN
UPPER-LEVEL RIDGE BUILDS OVER THE AREA. HOT AND HUMID CONDITIONS ARE
EXPECTED BOTH DAYS. A COLD FRONT WILL PASS THROUGH THE AREA LATE
FRIDAY INTO FRIDAY NIGHT BEFORE HIGH PRESSURE RETURNS FOR THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SFC HIGH PRESSURE IS CURRENTLY STRETCHED ALONG THE SPINE OF THE
APPALACHIANS AND OFF THE COAST OF THE CAROLINAS. THE HIGH WILL
MOVE EASTWARD TODAY ALONG WITH UPPER-LEVEL RIDGE CURRENTLY OVER
PITTSBURGH. TEMPS AROUND THE REGION HAVE REACHED THE LOW 80S
ALREADY THIS MORNING. HOT AND HUMID CONDITIONS STILL EXPECTED THIS
AFTERNOON. HIGH TEMPS RANGING FROM THE 90S ALONG THE RIDGE TOPS
TO THE MID TO UPPER 90S ACROSS OTHER LOCATIONS. THE HEAT AND HUMIDITY
WILL CAUSE HEAT INDICES TO SOAR BETWEEN 100 AND 105 DEGREES ACROSS
LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS AND ALSO FOR THE VALLEYS
ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA
AND WESTERN MARYLAND. A HEAT ADVISORY IS IN EFFECT FOR THESE AREAS
THIS AFTERNOON INTO THIS EVENING.
ANALYSIS OF 12Z IAD RAOB SHOWS MOST OF CWA WILL BE ABLE TO
DEVELOP SOME CU THIS AFTERNOON WITH THE EXCEPTION OF NORTHERN
ZONES. ELEVATED STORM DEVELOPMENT OVER THE SW CWA IS ALSO
POSSIBLE. CURRENT ANALYSIS SHOWS UP TO 1000 J/KG OVER HIGHER
TERRAIN BUT WITH WEAK SHEAR AND WEAK LAPSE RATES ALOFT THE
LONGEVITY OF THESE STORMS MAY BE SHORT.
THE UPPER-LEVEL HIGH WILL REMAIN OVER THE REGION TONIGHT WHILE
SURFACE HIGH PRESSURE REMAINS TO OUR SOUTH. WARM AND HUMID
CONDITIONS ARE EXPECTED...ESPECIALLY ACROSS URBAN AREAS. MIN TEMPS
WILL RANGE FROM THE MID 60S IN THE POTOMAC HIGHLANDS...TO THE
LOWER AND MIDDLE 70S IN THE SUBURBS OF WASHINGTON/BALTIMORE...TO
THE UPPER 70S AND LOWER 80S IN DOWNTOWN WASHINGTON/BALTIMORE. HAVE
CONTINUED THE HEAT ADVISORY FOR LOCATIONS NEAR AND EAST OF THE
I-95 CORRIDOR TONIGHT DUE TO THE VERY WARM AND HUMID CONDITIONS
EXPECTED.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPA RDG WL BREAK DOWN THU AS TROF AXIS AND SFC CDFNT NEARS. HWVR...
THE BUBBLE OF +20C H8 AIR WL REMAIN ENTRENCHED ATOP CWFA. WITH
PLENTY OF INSOLATION...THAT/LL LEAD TO ANOTHER VERY HOT DAY. THE
WILD CARD WL BE HUMIDITY. SINCE THERE WL BE A LEE TROF E OF THE
BLURDG...THINK WNDS WL BE WLY ALBEIT LGT. WHILE THAT CUD LEAD TO
SLGTLY LWR DEWPTS...IT CUD ALSO CONTRIBUTE TO COMPRESSIONAL WARMING.
THUS...MAXT FCST WL BE A DEG OR TWO HIER THAN TDA...SPCLY IN THE
METRO CORRIDOR. SUBSEQUENTLY...HEAT INDEX SHUD REACH ADVY CRITERIA
AGAIN. CONTEMPLATED WHETHER THERE/S A SHOT AT WRNG CRITERIA...
NECESSITATING AN EXCESSIVE HEAT WATCH. GIVEN DEWPT UNCERTAINTIES...
HV DECIDED TO GO WITH THE BETTER BET. HV XTNDD ADVY THRU THE DAY
INTO THE EVNG THU...AND ATTACHED CNTYS BTWN BLURDG AND I-95 CORRIDOR
FOR THE HOTTEST PART OF THE DAY. ANTICIPATE THESE HEADLINES WL BE
ADJUSTED OVER THE COURSE OF THE NEXT 36 HRS. FOR ONE THING...THERE
WL BE LTL RELIEF THU NGT. HV FAVORED HIER MET MIN-T.
THE OTHER CONCERN FOR THU WL BE THE THUNDER RISK. ANYTHING WL NEED
TO BREAK THE CAP FIRST...SO ANTICIPATE CNVCTN WL GET A LATE START.
BUT...FALLING HGTS AND AMPLE INSTBY SHUD LEAD TO A FEW POP-UP
TSRA...FIRST OVER THE HIER TRRN...THEN MIGRATING EWD THRU THE EVNG
AS OUTFLOW FM STORMS FEED OFF OF THEIR OWN DIFFERENTIAL HEATING
BNDRYS. ANY STORM CUD BRING A GUSTY WIND THREAT. WHILE ACTIVITY WL
DIMINISH OVNGT...THE MUGGY AMS IN PLACE /PER TEMP FCST DISCUSSED
ABV/ WL KEEP INSTBY ARND...AS EVIDENCED BY BOTH NAM/GFS SBCAPE
FIELDS. NAM HANGS ONTO 500-1000 J/KG OVNGT. THEREFORE...AM RELUCTANT
TO SUGGEST THERE WL BE A PD W/O A THUNDER RISK. AM CARRYING SCHC
THUNDER OVNGT THU INTO FRI MRNG.
CFP FRI WL PROVIDE THE FOCUSING MECHANISM THAT THU LACKS. LTST GDNC
SUGGESTS TIMING WL BE FAVORABLE FOR CWFA AS IT WL BE COINCIDENT W/
PEAK HEATING. H8 TEMPS DROP ONLY BY A CPL DEG...BUT CLDCVR WL BE
MORE PREVALENT...AS THE RESIDUAL FROM THE NIGHTTIME CONVECTION WL
NEED TO BE MIXED OUT FIRST. MAXT 5-8 DEGF COOLER...AS SUGGESTED BY
MOS MEAN...WL STILL YIELD PLENTY OF INSTBY...W/ BETTER SHEAR TOO. AM
THEREFORE COMFY RAISING POPS UP TO 50-60 PCT IN STEP W/ MOS GDNC.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPPER TROUGH WILL PROGRESS THRU THE NORTHEAST STATES ON SAT. THE SFC
COLD FRONT IS EXPECTED TO HAVE ALREADY PUSHED SOUTH AND EAST OF THE
CWA BY SAT MRNG...WITH HIPRES BUILDING IN ITS WAKE. NW FLOW BEHIND
THE TROUGH WILL BRING SOME RELIEF TO THE HEAT THIS WEEKEND. MAX
TEMPS WILL GENERALLY BE IN THE MID/UPPER 80S SAT AND SUN.
A COLD FRONT APPROACHING FROM THE NW ON SUN IS FCST TO MOVE THRU ERY
NEXT WEEK. AN ISO SHOWER OR STORM IS POSSIBLE IN PRE-FRONTAL WARM
SECTOR DURING THE PEAK HEATING HRS ON SUN. BETTER CHANCES FOR STORMS
POSSIBLE ON MON AS THE COLD FRONT IS EXPECTED TO CROSS THE CWA AND A
POTENT UPPER LOW DIGS SEWD OVER THE GREAT LAKES AND NORTHEAST
REGIONS.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
SURFACE HIGH PRESSURE WILL REMAIN SOUTH OF THE TERMINALS THROUGH
TONIGHT. LIGHT AND VARIABLE WINDS WILL SHIFT TO THE NORTHWEST LATER
THIS MORNING INTO THIS AFTERNOON BEFORE BECOMING LIGHT AND VARIABLE
TONIGHT. VFR CONDITIONS ARE EXPECTED MOST OF THE TIME...BUT AREAS OF
BR MAY REDUCE VSBYS EARLY THIS MORNING AND AGAIN LATE TONIGHT.
MRNG FOG THU WL BURN OFF BY MID-MRNG...PROVIDING VFR CONDS FOR MUCH
OF THE DAY. THERE CUD BE A FEW LT DAY TSRA...SPCLY INVOF CHO/MRB.
THOSE STORMS CUD PROPAGATE EWD THU NGT. ANY STORM WUD PROVIDE LCL
BRIEF IFR AS WELL AS GUSTY WINDS. ITS UNCLEAR WHETHER ANY STORM WUD
DIRECTLY AFFECT AN AIRFIELD THO.
RESIDUAL MSTR WUD PROVIDE ANTHR NGT OF PATCHY FOR THU NGT-FRI MRNG.
MVFR FLGT RESTRICTIONS BEST BET...ALTHO ELY MRNG VSYBS MAY GO LWR IF
STORMS DO AFFECT AN AREA.
CFP FRI PROVIDE BETTER TSRA CVRG...ONCE AGAIN YIELDING LCL FLGT
RESTRICTIONS AND GUSTY WINDS.
&&
.MARINE...
SURFACE HIGH PRESSURE WILL REMAIN TO THE SOUTH OF THE WATERS THROUGH
TONIGHT. A WEAK PRESSURE TROUGH WILL PASS THROUGH THE WATERS THIS
MORNING. SOUTHERLY WINDS MAY SHIFT TO THE NORTHWEST FOR PERIOD THIS
MORNING BEFORE TURNING ONSHORE THIS AFTERNOON. WIND SPEEDS WILL
REMAIN BELOW SCA CRITERIA. ANOTHER PRESSURE TROUGH MAY PASS THROUGH
THE WATERS TONIGHT. WIND SPEEDS WILL REMAIN BELOW SCA CRITERIA.
LGT FLOW THRU END OF WEEK INTO THE WKND. BIGGEST CONCERN WUD BE LT
DAY TSRA...AND ANY PSBL STRONG WINDS OR LTNG STRIKES THEY BRING.
CRVG BEST ON FRI...COINCIDENT W/ CDFNT.
&&
.TIDES/COASTAL FLOODING...
THE ONSHORE FLOW HAS WEAKENED AND TIDAL ANOMALIES HAVE DECREASED TO
LESS THAN ONE HALF FOOT ABOVE NORMAL. COASTAL FLOODING IS NOT
EXPECTED.
&&
.CLIMATE...
MAX TEMPS IN THE MIDDLE 90S TO AROUND 100 DEGREES ARE FCST FOR
TDA AND THU. MAX TEMPS THIS HOT WILL APPROACH...AND MAY BREAK DAILY
RECORD HIGHS. BELOW ARE RECORD MAX TEMPS FOR JUNE 20 AND 21 AND
RECORD HIGH MIN TEMPS FOR JUNE 21 AND 22 AT DCA/BWI/IAD.
DAILY MAX TEMPERATURE RECORDS...
DCA- JUNE 20...99 IN 1930 -- JUNE 21...98 IN 1923/1933/1988.
BWI- JUNE 20...100 IN 1931 -- JUNE 21...100 IN 1923.
IAD- JUNE 20...97 IN 1964 -- JUNE 21...98 IN 1988.
DAILY HIGH MIN TEMPERATURE RECORDS...
DCA- JUNE 21...76 IN 2010 -- JUNE 22...76 IN 1988.
BWI- JUNE 21...79 IN 1931 -- JUNE 22...77 IN 1933.
IAD- JUNE 21...70 IN 1973/1994/1997 -- JUNE 22...71 IN 2011.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 10 PM EDT THURSDAY FOR DCZ001.
MD...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ004-005.
HEAT ADVISORY FROM NOON TO 10 PM EDT THURSDAY FOR MDZ004-005.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003-502.
HEAT ADVISORY UNTIL 10 PM EDT THURSDAY FOR MDZ006-007-009>011-
013-014-016>018.
VA...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR VAZ036>040-042-
050-051-501-502.
HEAT ADVISORY FROM NOON TO 10 PM EDT THURSDAY FOR VAZ036>040-
042-050-051-501-502.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ028>031.
HEAT ADVISORY UNTIL 10 PM EDT THURSDAY FOR VAZ052>057.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-504.
MARINE...NONE.
&&
UPDATE...HAS
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...HTS
LONG TERM...JRK
AVIATION...BJL/HTS
MARINE...BJL/HTS
TIDES/COASTAL FLOODING...BJL
CLIMATE...HTS/JRKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 505 AM EDT WED JUN 20 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 211000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 505 AM EDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY HAS BEEN ISSUED FOR TODAY AND TONIGHT. HEAT INDEX VALUES WILL REACH 100 TO 105 DEGREES TODAY...AND AROUND 105 DEGREES THURSDAY. OVERNIGHT THE HEAT INDEX WILL REMAIN ABOVE 80 DEGREES IN THE SUBURBS AND NEAR 90 DEGREES IN THE URBAN CENTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HEAT ADVISORY CONTINUES INTO THURSDAY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY....AND WILL BE MORE NUMEROUS ALONG AND AHEAD OF A COLD FRONT ON FRIDAY. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE ON FRIDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-211000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 505 AM EDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING ACROSS THE NORTHERN SHENANDOAH VALLEY...NORTHERN POTOMAC HIGHLANDS...AND COUNTIES BETWEEN THE BLUE RIDGE AND THE INTERSTATE 95 CORRIDOR...WHERE HEAT INDICES ARE LIKELY TO EXCEED 100 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HEAT ADVISORY HAS BEEN ISSUED FOR THURSDAY AFTERNOON AND EVENING EAST OF THE BLUE RIDGE...WHERE HEAT INDICES ARE LIKELY TO EXCEED 100 DEGREES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY....AND WILL BE MORE NUMEROUS ALONG AND AHEAD OF A COLD FRONT ON FRIDAY. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE ON FRIDAY.
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
Heat indices were around 105 degrees at Quantico.
Heat indices were estimated to be around 105 degrees.
Heat indices were estimated to be around 105 degrees.
Heat indices were estimated to be around 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392402, 392403, 392404, 392405.